A recent review published in The Journal of Clinical Pharmacology discusses the antidiarrheal medication loperamide and its potential for abuse in patients looking to self-treat opioid withdrawal symptoms or to experience euphoric effects with large doses.
Loperamide misuse and abuse has been a growing problem in the US prompting the Food and Drug Administration (FDA) to limit the number of doses in OTC packages either through the use of blister packs or other single-dose packaging. “The hypothesis is that the OTC availability of 100-tablet bottles of loperamide that can be purchased from different stores makes detection by a pharmacist, caregiver, or loved one difficult,” explained study author C. Michael White, PharmD. “Having to remove each pill from a blister pack instead of emptying a handful of pills all at once may also serve as a sign to the patient that he or she needs help or be more easily detectable by caregivers, family, or the pharmacist.”
The maximum daily dose of loperamide OTC is 8mg, while the labeling for the prescription product states a maximum of 16mg per day. According to the review, doses between 70mg and 100mg per day have been consumed by individuals in an effort to prevent opioid withdrawal or for opioid-related euphoric effects. In addition, case reports have shown that abusers may use other medications (ie, cimetidine, omeprazole, quinine) to boost the euphoric effects of loperamide.
In a 2018 safety communication, the FDA alerted healthcare providers about the potentially life-threatening adverse events that may occur when patients intentionally consume high doses of loperamide. These include serious cardiac events such as QT prolongation, Torsades de Pointes, ventricular arrhythmias, syncope and cardiac arrest; neurological and respiratory adverse events have also been reported.
With regard to treating adverse events associated with overdose, naloxone has been shown to reverse loperamide-induced respiratory depression in animal models and in humans, however efficacy in humans is largely based on anecdotal evidence. “If loperamide’s terminal half-life is prolonged with gross overdosing, the effects of naloxone would wear off long before loperamide concentrations abate to a safe level,” explained White. As for treating Torsade de Pointes, a review of cases related to loperamide abuse showed that patients may not respond well to magnesium sulfate, a standard therapy. In these patients, White noted, cardiac pacing or electrical cardioversion may be necessary.
For more information visit wiley.com.